RSS
TwitterFacebook

Compounded GAC Injections Linked To Tissue Erosion Cases, FDA Warns

Federal regulators warn that certain supplemental enhancement injections, which were distributed by a Florida compounding pharmacy, may be causing tissue erosion injuries. 

In a safety alert issued on November 8, the FDA highlights adverse event reports involving glutamine, arginine, and carnitine (GAC) injections that were sold by United Pharmacy, LLC, of West Palm Beach, Florida. The reports indicate that at least two people who received the injections suffered tissue erosion at the injection site.

Additionally, the FDA reported that an analysis of the injections, which were recalled in September, revealed high levels of pH and no actual glutamine was detected. Injection drugs with high pH levels can result in skin damage and other side effects, the agency warns.

GAC injections are frequently used by body builders and are believed to make it easier to increase muscle and promote weight loss.

The adverse event report was submitted to the FDA on April 21, indicating that two patients suffered tissue erosion at the injection sites of recent GAC injections compounded by United Pharmacy. When the FDA tested a vial, it found the pH to be above 11. The recommended range of parenteral subcutaneous injections like GAC is 3 to 6, the FDA notes. When pH levels of injections are higher than 9, they can cause tissue necrosis.

Following the report, the FDA investigated the pharmacy and found a number of problems.

“The label for one of those samples states: ‘Inject 1 mL on an insulin syringe every other day in the morning subcutaneously.'” the FDA notes. “Further, FDA found the samples did not contain any amount of glutamine. The labels of the GAC injectable samples indicate that 10 mg/mL of glutamine, 100 mg/mL of arginine, and 200 mg/mL of carnitine are contained in 30 mL vials.”

The FDA does not evaluate compounded drugs before they are sold and therefore do not get the opportunity to test or approve of their safety, effectiveness or quality. The agency can only step in once adverse events have been reported and there is a possibility of a public health danger.

“Compounding pharmacies should be aware of safety information related to the physical and chemical attributes of their injectable products, including pH,” the FDA advised. “Because compounded products are not evaluated by FDA for safety and effectiveness, health care professionals should query the compounding pharmacy about the safety information related to the physical and chemical attributes of the compounded products they plan to inject into patients.”

The agency called on health care professionals, consumers and patients to report any adverse events or quality problems linked to compounded drugs to the FDA’s MedWatch Adverse Event Reporting program.

Tags: ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.